Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Las Vegas, NV

July 3, 2009Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 3, 2009, 4:38 AM MST for Mohave County, Arizona. It was in force for 93 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2009, 4:38 AM MST (11:38 UTC)
Expired
Jul 3, 2009, 6:11 AM MST
In force
93 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:45 AM MSTFLASH FLOODDolan Springs, AZA FEW ROCKS WERE WASHED ACROSS ROADS IN THE DOLAN SPRINGS AREA. THE TIME OF THIS EVENT WAS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 031138
FFWVEF
AZC015-031330-
/O.NEW.KVEF.FF.W.0004.090703T1138Z-090703T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
438 AM MST FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA AND INCLUDES THE
  THE TOWN OF DOLAN SPRINGS...

* UNTIL 630 AM MST

* AT 431 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. HEAVY
  RAINFALL SINCE 330 AM IS LIKELY CAUSING WATER OVER THE ROADWAYS
  WITH NORMALLY DRY WASHES LIKELY CONTAINING FLOWING WATER. ROADWAYS
  IMPACTED BY THIS WATER WILL BE PIERCE FERRY...STOCKTON HILL
  ROAD...AND EAST TO ANTERES ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3581 11432 3587 11407 3560 11397 3557 11430

$$

JENSEN
2 follow-up statements
313 
WGUS75 KVEF 031231
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
531 AM MST FRI JUL 3 2009

AZC015-031330-
/O.CON.KVEF.FF.W.0004.000000T0000Z-090703T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
531 AM MST FRI JUL 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM MST FOR
CENTRAL MOHAVE COUNTY...

AT 521 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL OVER THE 
WARNED AREA.

RAINFALL ESTIMATES FROM THE RADAR INDICATES THAT BETWEEN 1 AND 2 
INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA SINCE 330 AM MST.

ALTHOUGH THE MAIN THUNDERSTORM HAS MOVED TO THE EAST AND IS 
DECREASING AT THIS TIME...RAINFALL IS STILL BEING INDICATED OVER THE 
WARNED AREA. THIS RAINFALL ALONG WITH THE RAIN WHICH FELL EARLIER 
WILL CONTINUE TO PRODUCE FLOWING WATER THROUGHOUT THE AREA. 

THE AREA IMPACTED BY THE HEAVY RAINFALL IS PIERCE FERRY ROAD FROM 
DOLAN SPRINGS...STOCKTON HILL ROAD...AND ANTERES ROAD. TRAVELERS AND 
OTHER RECREATIONAL ENTHUSIAST IN THE AREA SHOULD USE EXTREME CAUTION 
AS FLOWING WATER WILL LIKELY BE ENCOUNTERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3581 11432 3587 11407 3560 11397

$$

JENSEN
672 
WGUS75 KVEF 031311
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
611 AM MST FRI JUL 3 2009

AZC015-031316-
/O.CAN.KVEF.FF.W.0004.000000T0000Z-090703T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
611 AM MST FRI JUL 3 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...

THE THUNDERSTORMS HAVE ENDED ACROSS CENTRAL MOHAVE COUNTY AND NO 
ADDITIONAL RAINFALL IS EXPECTED THIS MORNING OVER THE WARNED 
AREA...THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...WATER IS STILL LIKELY FLOWING THROUGH THE NORMALLY DRY 
WASHES AND ACROSS LOW WATER CROSSINGS AND DIPS IN THE ROADWAYS. 
TRAVELERS ALONG THE PIERCE FERRY ROAD EAST OF DOLAN SPRINGS... 
STOCKTON HILL ROAD...AND ANTERES ROAD SHOULD CONTINUE TO USE EXTRA 
CAUTION THROUGH THIS MORNING.

DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS IF ENCOUNTERED.

LAT...LON 3581 11432 3587 11407 3560 11397

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:20 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 3, 3:20 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 AM PDT FRI JUL 3 2009

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE SEEN ONCE AGAIN ACROSS
SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY BEFORE DRIER CONDITIONS
MOVE INTO THE AREA ON SATURDAY AND SUNDAY. THE DRIER CONDITIONS WILL
THEN CONTINUE INTO THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE
NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE HOLIDAY WEEKEND.
&&

.SHORT TERM...ISOLATED THUNDERSTORMS HAVE CONTINUED OVERNIGHT
AS OUTFLOW BOUNDARIES INTERACT WITH EACH OTHER/HIGHER TERRAIN TO
PRODUCE GOOD LIFT. EXPECT ISOLATED ACTIVITY TO CONTINUE INTO THE
DAYLIGHT HOURS AND THEN INCREASE ACROSS THE EASTERN PORTION OF THE
CWA DURING THE DAY AS BEST DYNAMICS CONTINUE MAINLY TO THE EAST OF A
NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA. TO THE WEST
OF THIS LINE A SLOW DRYING WILL BE SEEN DURING THE DAY WITH MORE
STABLE CONDITIONS MOVING OVER THE AREA. SIMILAR TO THURSDAY...
TODAYS CONVECTION WILL HAVE THE POTENTIAL FOR LOCALLY HEAVY
RAIN...GUSTY WINDS...AND HAIL. HOWEVER...AREAL EXTEND OF THE
ACTIVITY DOES NOT WARRANT THE ISSUANCE OF A FLASH FLOOD WATCH BUT
WILL NEED TO BE CLOSELY MONITORED. THE SOUTHERLY FLOW BRINGING THE
MOISTURE INTO THE EASTERN PORTIONS WILL BE TURNING MORE SOUTHWEST ON
SATURDAY WITH THE DRIER CONDITIONS EXPERIENCED IN THE WESTERN
SECTIONS BEGINS TO MOVE FURTHER EAST. BY SATURDAY AFTERNOON
THUNDERSTORMS SHOULD BE CONFINED TO THE EASTERN PORTIONS OF LINCOLN
AND MOHAVE COUNTY. FURTHER DRYING ON SUNDAY AS SOUTHWEST FLOW ALOFT
CONTINUES IN RESPONSE TO A SHORT WAVE TROUGH MOVING INTO THE PACNW.
THIS WILL RESULT IN PUSHING THE MOISTURE/THUNDERSTORMS TO THE EAST
OF THE CWA. TEMPERATURES WILL WARM TODAY AND THEN CONTINUE NEAR TO
SLIGHTLY ABOVE NORMAL THROUGH THE REMAINDER OF THE WEEKEND.

.LONG TERM...LITTLE CHANGE TO THE FORECAST FOR THE PERIOD MONDAY
THROUGH THURSDAY AS A BROAD UPPER LOW OFF THE PACNW COAST IS
FORECAST TO DOMINATE THE WEATHER ACROSS THE WESTERN STATES. THIS
TROUGH WILL KEEP GENERALLY DRY WEST TO SOUTHWEST FLOW ACROSS THE
AREA THROUGH THE PERIOD. HOWEVER THE TROUGH IS EXPECTED TO DEEPEN ON
WEDNESDAY RESULTING IN LOWERING HEIGHTS/THICKNESS ACROSS THE CWA.
THIS SCENARIO WILL ALLOW FOR ABOVE NORMAL TEMPERATURES MONDAY AND
TUESDAY...THEN COOLING WEDNESDAY AND THURSDAY. IN ADDITION...LOCAL
GUSTY AFTERNOON WINDS MAY DEVELOP BY THE MIDDLE OF THE WEEK AS THE
TROUGH DEEPENS.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS EXPECTED MAINLY
EAST OF KLAS THROUGH 18Z THEN FORMING OVER THE LOCAL MOUNTAINS BY
20Z AND THEN CONTINUING THROUGH 03Z SATURDAY. CLOUDS TO GENERALLY BE
SCT AOA 8K FT WITH BKN LAYERS AOA 12K FT AS THUNDERSTORMS FORM.
SCATTERED THUNDERSTORMS ALSO EXPECTED ALONG THE PEACH SPRING AND
MORMON MESA CORRIDORS MAINLY BETWEEN 18Z FRIDAY AND 03Z SATURDAY.
LIGHT WINDS AT THE TERMINAL THEN BECOMING SOUTHWEST AROUND 10KTS
AFTER 20Z...BUT POSSIBLY GUSTY AND ERRATIC NEAR ANY SHOWERS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS EXPECTED THROUGH 18Z MAINLY EAST
OF KLAS...THEN SCATTERED THUNDERSTORMS EXPECTED MAINLY EAST OF A
NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA THROUGH 03Z
SATURDAY. CLOUDS TO GENERALLY BE SCT AOA 8K FT WITH BKN CLOUDS AOA
12K FT AFT 20Z AS THUNDERSTORMS FORM. WEST OF THE ABOVE MENTIONED
LINE TO BE FEW-SCT CLOUDS AOA 12K FT. WINDS SHOULD REMAIN BELOW
12KTS AWAY FROM THUNDERSTORMS...BUT GUSTS TO OVER 40KTS POSSIBLE
NEAR STORMS.

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 2, 3:19 PM MST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT THU JUL 2 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-031330-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
319 PM PDT THU JUL 2 2009 /319 PM MST THU JUL 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THIS EVENING AND ARE EXPECTED TO DECREASE IN COVERAGE OVERNIGHT.
GUSTY WINDS IN EXCESS OF 40 MPH...HAIL AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY HAZARDS WITH STORMS THROUGH THIS EVENING. IN
AREAS THAT SEE LOCALLY HEAVY RAIN...PONDING OF WATER IS POSSIBLE
IN POOR DRAINAGE AREAS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
MOVE NORTH TO NORTHEAST AT 10 TO 15 MPH ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
SATURDAY EVENING. SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO
BE AROUND FRIDAY ACROSS THE AREA BUT THE COVERAGE OF STORMS IS
EXPECTED TO BE LESS THAN TODAY. ON SATURDAY...THE COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL DECREASE EVEN FURTHER AND MAINLY BE
CONFINED TO LINCOLN AND MOHAVE COUNTIES. GUSTY WINDS WILL BE THE
PRIMARY HAZARD IF ANY STRONGER STORMS DEVELOP ON THESE DAYS.

NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY NIGHT THROUGH
WEDNESDAY AT THIS TIME. DRIER AIR WORKING INTO THE AREA WILL END
THE CHANCES FOR THUNDERSTORMS DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:13 PM MSTSevere Thunderstorm WarningVEFMohave32 min
Jul 2, 6:07 PM MSTAreal Flood AdvisoryVEFMohave85 min
Jul 3, 2:22 AM MSTSevere Thunderstorm WarningVEFMohave38 min
Jul 3, 3:00 AM MSTSevere Thunderstorm WarningVEFMohave60 min
Jul 3, 1:28 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Jul 3, 3:31 PM MSTAreal Flood AdvisoryVEF119 min
Jul 3, 4:03 PM MSTFlash Flood WarningVEFMohave117 min
Jul 3, 4:07 PM MSTSevere Thunderstorm WarningVEFMohave23 min
Jul 3, 4:27 PM MSTSevere Thunderstorm WarningVEFMohave33 min

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.